Omega-3 fatty acids and the increased risk of bleeding
U.S. consumers spend more than $6 billion annually on omega-3 fatty acid (n-3FA) dietary supplements and fortified foods, plus another $916 million on prescription fish oil capsules.1 Many n-3FA supplements are available OTC. Two prescription formulations, omega-3-acid ethyl esters (Lovaza—GlaxoSmithKline) and icosapent ethyl (Vascepa—Amarin Pharma), also are currently available.
Commonly, n-3FA are equated to fish oil, although other sources exist. Conditions for which n-3FA are used vary widely, from those associated with pathological inflammation, including rheumatoid arthritis and Crohn disease, to prevention of cognitive disorders such as depression and Alzheimer disease.
In addition, n-3FAs are frequently used for their antiplatelet effects and triglyceride lowering properties, although results for improved cardiac health are conflicting. Use of n-3FA often occurs without medical supervision and without knowledge or consideration of the American Heart Association’s statement that doses above 3 g daily should be used only under medical supervision and that excessive bleeding could occur with high doses.2
Numerous clinical trials have evaluated the safety and incidence of adverse events associated with n-3FA supplements. Reviews in 2007 and 2008 found no evidence of clinically significant bleeding in surgical patients, even with high-dose n-3FAs.3 Results of a recent systematic review of study participants whose mean age was 60 years or older were consistent with current literature showing no evidence of adverse events with fish oil supplements at doses less than or equal to 1.86 g of eicosapentaenoic acid (EPA) and/or docosahexaenoic acid (DHA) per day.4 However, 4 of the 10 trials excluded participants taking oral anticoagulants. The authors also noted that limited data are available on n-3FA adverse events.
Despite the clinical trial data, case reports of serious adverse events are available in the literature. In one case, a 67-year-old woman had a stable international normalized ratio (INR) for 5 months on warfarin, as documented during monthly warfarin clinic visits.5 When she doubled her fish oil dose from 1 g to 2 g per day, her INR increased from 2.8 to 4.3 (usual range, 2.0–3.0) over 1 month, suggesting a dose-related interaction of n-3FA with warfarin. The INR elevation occurred with no changes in any of her medications, diet, or exercise. The patient had a significant drop in her INR to 1.6 within 1 week of reducing the fish oil dose to 1 g per day.
Another report noted development of a subdural hematoma after a mild fall in an older adult patient taking 6 g per day n-3FA, aspirin, and warfarin.6 Such cases suggest patients who use n-3FA supplements should be monitored, especially when they’re taking anticoagulant drugs. Obtaining information on the exact content of an n-3FA supplement is also reasonable, including amounts of EPA and DHA, as supplements can differ significantly.
Careful monitoring advised
In general, n-3FA supplements are well tolerated, with only mild adverse events. The clinical trial evidence mentioned previously does not support an increased risk of bleeding when used at the recommended daily doses, even with concurrent anticoagulant agents such as warfarin or aspirin. However, case reports such as those discussed indicate that some patients, especially older adults on anticoagulant medications, may require additional monitoring to avoid adverse events when starting or changing n-3FA supplementation.
Discontinuing n-3FA supplements during acute bleeding episodes is reasonable, and some physicians may ask patients to stop taking an n-3FA before an elective invasive procedure such as coronary artery bypass surgery. Educating patients to report all supplements to their health care team, including their pharmacist, is crucial.
- Australian J Pharmacy. 2013;94:82–3
- BMC Geriatrics. 2013;13:41
- Ann Pharmacother. 2004;38:50–3
- Pharmacotherapy. 2007;27(1):152–60